Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Irritation by Spices on Tongue

05/14/2010

Question:

My mother, 72 years old has this problem. Her eyes start watering and she gets panicky when she accidently eats any spice. As a result, she can`t even eat out. Is there any OTC kind of treatment available for her, please? She has been eating normal spicy food all her life.

Answer:

I do not know of any OTC medication that could help this without having a physician see and diagnose the cause of the reaction. If she is having a panic attack associated with the spice, a physician may be able to help. Some spices cause a release in histamine, so an antihistamine may help, too. However, it would be important to find out why she is reacting this way.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Michael  Ganio, PharmD Michael Ganio, PharmD
Clinical Applications Pharmacist
Wexner Medical Center
The Ohio State University